Hail, Sargent
- When
- May 25, 8:45 PM CST
- Where
- Sargent County, 2.96 mi WSW of Nicholson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.110, -97.930
A few three to five inch tree branches were also broken down.
During the afternoon of May 25th, a line of thunderstorms formed over western North Dakota. This line continued to move east through the early evening, resulting in a few severe weather reports across south central ND.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
During the afternoon of May 25th, a line of thunderstorms formed over western North Dakota. This line continued to move east through the early evening, resulting in a few severe weather reports across south central ND. By mid to late evening, the storms still kept an eastward track, and affected the Cogswell to Mooreton (ND) area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 25, 6:06 PM CST, 2 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 706 PM CDT WED MAY 25 2016 .UPDATE... Issued at 701 PM CDT Wed May 25 2016 2330z obs indicate sfc low just south of grand forks. HRRR model moves this low north this evening and toward the Langdon/Cavalier area by 12Z Thu. Main rain area north of this low has shifted into Manitoba with lingering rain along the Canadian border Pembina east to Baudette. Otherwise dry south of there. So did tweek pops for this faster rain ending and break in precipitation currently. Line of storms in central ND moving east but HRRR indicates storms breaking up some as they move east toward eastern ND overnight but still enough of a risk for a few showers or isold storm to continue low chc pops. Will continue to tweek pops and sky as needed this evening. && .SHORT TERM...(This evening through Thursday night) Issued at 258 PM CDT Wed May 25 2016 Main forecast challenge will be focusing on convective potential thru this evening. As of mid afternoon, a surface low was located over far southeast ND, surrounded by 60 dew points. Water vapor imagery showed a nice short wave lifting northward through the central Red River Valley. SPC meso page showed little or no bulk shear in that area and relatively weak CAPE due to the lack of heating today. However the non supercell tornado product highlighted the area right around the sfc low, meaning if some of the cells down there could take off they could produce some weak funnels. However it seems like the stronger cells are a little further south. They seem to be along a warm front, which extends from the sfc low, down toward KAXN. This area managed to get some temperatures up around 80 today and therefore a little more CAPE. However these cells are moving NE and away from the richer CAPE. A third area of development is back west of KBIS. There is some sfc convergence there, with weak CAPE and a little better shear. Most of the high resolution short term guidance shows the tstms out over the FA now continuing to lift NE and staying on the weak side. The storms back west of KBIS try to move eastward tonight but should also weaken with loss of heating. Therefore with time tonight most of the pcpn should move into southern Canada with the echoes out by KBIS moving into the FA by early evening. Marginal risk area is out of the FA on Day 2...with synoptic scale models showing most of the FA staying dry. Areas along the Canadian border may still see a little pcpn. .LONG TERM...(Friday through Wednesday) Issued at 258 PM CDT Wed May 25 2016 Looking ahead into Friday and Saturday, blocking to the east will result in either SW flow or a southerly flow. This will keep some pcpn chances in the area, mainly during peak heating hours. Hard to nail things down much more than that. For Sat Night through Wed...An upper low will be departing the area early over the weekend, making showers and/or thunderstorms likely in the far east Saturday night. Models showing a short wave ridge move through Sun into Mon and we should see a break in activity but zonal flow will keep a series of weak waves coming across the Northern Tier, so low POPs will be throughout the Sun- Mon timeframe. SW flow aloft returns by Tuesday, with low pressure over western ND brining increased chances of convection for the middle portion of the week. Overall an active period will continue through the long term, however temps will drop back into the low 70s mid next week after a warm Monday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 701 PM CDT Wed May 25 2016 Variety of conditions likely. Surface low south of Grand Forks with a more west wind at Fargo while east-northeast elsewhere. Surface low to move north tonight as winds eventually turn northwest or west in GFK and DVL and more southerly at TVF and BJI. Then winds more westerly at all areas daytime Thursday. Cloud ceilings variable but mostly mvfr into Thursday DVL, GFK, BJI and TVF and flirting with VFR or MVFR at FAR once clouds return from the west. IFR cigs psbl at DVL and BJI late tonight. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Riddle SHORT TERM...Godon LONG TERM...Godon/Speicher AVIATION...Riddle
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 1144 AM CDT WED MAY 25 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-261645- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 1144 AM CDT WED MAY 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE AREA THROUGH MID AFTERNOON. SOME OF THESE STORMS MAY PRODUCE SOME PEA TO DIME SIZED HAIL AND LIGHTNING. ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE LATER THIS AFTERNOON INTO EARLY EVENING, BUT MAINLY OVER FAR SOUTHEAST NORTH DAKOTA INTO PORTIONS OF WEST CENTRAL MINNESOTA. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
912 PM CDT WED MAY 25 2016
NDZ038-039-049-052-053-260315-
BARNES ND-RANSOM ND-CASS ND-RICHLAND ND-SARGENT ND-
912 PM CDT WED MAY 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RICHLAND...RANSOM...
SOUTHERN BARNES...SARGENT AND SOUTHWESTERN CASS COUNTIES UNTIL 1015
PM CDT...
AT 910 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
LITCHVILLE TO NEAR STRAUBVILLE THEN EAST THROUGH FORMAN TO
CAYUGA. MOVING IS EAST AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL AFFECT...
STRAUBVILLE
CRETE
COGSWELL
FORMAN
LITCHVILLE
FORT RANSOM
LISBON
LAT...LON 4595 9798 4628 9803 4663 9803 4663 9828
4694 9842 4707 9743 4594 9685
TIME...MOT...LOC 0210Z 251DEG 30KT 4674 9829 4607 9801
DTRThe Aberdeen radar (KABR), 82 km away, was scanning. The volume nearest the first event began at 02:42 UTC.
2 hail. Local standard time, as filed.
A few three to five inch tree branches were also broken down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629129, 626672.